Oklahoma, 2012

Damaging Winds in Oklahoma, August 25, 2012

August 25, 2012 · NWS OUN · 9 events in 6 counties and zones

A dryline stretched along the border between Oklahoma and the Texas Panhandle, with hot and very humid air in place to its east. Numerous thunderstorms developed throughout the afternoon and evening across much of central and western Oklahoma, with scattered reports of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline stretched along the border between Oklahoma and the Texas Panhandle, with hot and very humid air in place to its east. Numerous thunderstorms developed throughout the afternoon and evening across much of central and western Oklahoma, with scattered reports of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 12:38 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 12:38 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT SAT AUG 25 2012

.AVIATION DISCUSSION...
RAIN AND THUNDERSTORMS ARE EXPECTED TO FORM OR MOVE INTO NORTHERN
OKLAHOMA THIS AFTERNOON AND SLWOLY SPREAD SOUTHEAST OVERNIGHT. A
WEAK FRONT WILL FOLLOW AND SHIFT WINDS TO THE NORTH OR NORTHEAST,
ALTHOUGHT NOT VERY STRONG.

.DISCUSSION...
MOST MODELS INDICATE NOW THAT SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FORM IN SOUTHERN KANSAS AND NORTHERN OKLAHOMA THIS
AFTERNOON AND DRIFT SLOWLY SOUTHEAST. THE CYCLONIC CIRCULATION
OVER CENTRAL KANSAS IS EXPECTED TO SLOWLY EVOLVE INTO A WEAK OPEN
WAVE AND DRIFT ACROSS OKLAHOMA DURING THE FIRST HALF OF SUNDAY. A
WEAK SURFACE TROUGH WILL BE ASSOCIATED AND TURN WINDS TO THE
NORTH. BECAUSE THIS SYSTEM WILL MOVE SLOWLY AND BECAUSE THE
ATMOSPHERE IS VERY MOIST, HEAVY RAINFALL IS EXPECTED IN SOME PARTS
OF NORTHERN OKLAHOMA. RAIN MAY BECOME MORE IN THE FORM OF SHOWERS
WITH THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST OKLAHOAM LATE
TODAY AND EARLY SUNDAY. ONCE THIS SYSTEM EXITS SOUTHEAST OKLAHOMA
LATE SUNDAY, CHANCES FOR RAIN RETURN TO NEAR ZERO FOR THE REST OF
THE HOT AND HUMID WEEK. AN UPPER RIDGE IS EPXECTED TO BUILD
NORTHWEST OF OKLAHOMA GIVING LITTLE DAY-TO-DAY CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  69  89 /  60  60  20  20
HOBART OK         70  90  69  92 /  60  40  20  10
WICHITA FALLS TX  74  92  70  93 /  40  50  30  20
GAGE OK           67  87  67  90 /  50  20  10  10
PONCA CITY OK     69  85  68  89 /  70  50  20  10
DURANT OK         73  90  70  90 /  40  50  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Aug 25, 10:40 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT SAT AUG 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND THIS EVENING.

DISCUSSION...
A MID AND UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST AND SOUTHEAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH SUNDAY.  SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN
AND NORTHERN OKLAHOMA.  A SURFACE TROUGH MAY ALSO AID IN THE
DEVELOPMENT OF STORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.

WEAK TO MODERATE INSTABILITY WILL DEVELOP AS TEMPERATURES WARM
INTO THE UPPER 80S AND 90S THIS AFTERNOON.  THIS WILL SUPPORT
A FEW STRONG TO MARGINALLY SEVERE STORMS...THROUGH THE EARLY
EVENING.

STRONG WIND GUSTS NEAR 60 MPH...TORRENTIAL RAINFALL...AND
FREQUENTLY LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS THE
WESTERN THIRD OF OKLAHOMA.

SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE OVERNIGHT
HOURS WITH BETTER CHANCES FOR RAIN SHIFTING INTO CENTRAL AND EASTERN
OKLAHOMA BY EARLY SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 26
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS THROUGH TONIGHT...ESPECIALLY
OVER NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE ENTIRE AREA ON SUNDAY
AND SOUTH OF I-44 ON MONDAY DUE TO ABUNDANT MOISTURE...INSTABILITY...
AND LIFT FROM THE NEARBY LOW PRESSURE DISTURBANCE. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY BE STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS POSSIBLE ON SUNDAY...PARTICULARLY OVER NORTHERN
OKLAHOMA...WHICH COULD LEAD TO MINOR FLOODING OF POORLY DRAINED AND
LOW-LYING AREAS IN ISOLATED LOCATIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Aug 25, 1:53 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT SAT AUG 25 2012

OKZ007-008-012-013-252030-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
253 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...EASTERN
GARFIELD...KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRMONT...
MOVING EAST AT 25 MPH.  OTHER SCATTERED STRONG STORMS WERE LOCATED
ACROSS EASTERN GRANT AND WESTERN KAY COUNTIES NEAR MEDFORD...DEER
CREEK AND BRAMAN.  VERY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS
ALONG WITH GUSTY WINDS AND OCCASIONAL LIGHTNING.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...TONKAWA...NEWKIRK...MEDFORD...GARBER...COVINGTON...
LAMONT...BILLINGS...BRECKENRIDGE...BRAMAN...HUNTER...FAIRMONT...
DEER CREEK...KILDARE...NARDIN...DOUGLAS...RENFROW...LUCIEN...
CHILOCCO AND HAYWARD.

LAT...LON 3699 9694 3621 9735 3622 9779 3700 9779
TIME...MOT...LOC 1951Z 265DEG 22KT 3633 9772
Special weather statement, Aug 25, 2:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT SAT AUG 25 2012

OKZ011-015-017-252045-
BLAINE OK-DEWEY OK-MAJOR OK-
316 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE...
NORTHEASTERN DEWEY AND SOUTHWESTERN MAJOR COUNTIES UNTIL 345 PM
CDT...

AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANTON...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CANTON...LONGDALE...CANTON LAKE...HUCMAC...HOMESTEAD AND SOUTHARD.

LAT...LON 3633 9861 3615 9830 3593 9864 3605 9881
TIME...MOT...LOC 2011Z 220DEG 16KT 3603 9869

11
Special weather statement, Aug 25, 2:34 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT SAT AUG 25 2012

OKZ007-008-252100-
GRANT OK-KAY OK-
334 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
OVER NORTHEAST GRANT AND NORTHERN KAY COUNTIES.  THE
PRECIPITATION WAS MOVING NORTHEAST AT 15 TO 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MEDFORD...BRAMAN...DEER CREEK...NARDIN...RENFROW AND CHILOCCO.

LAT...LON 3669 9771 3670 9773 3700 9779 3700 9688
TIME...MOT...LOC 2030Z 233DEG 14KT 3692 9730

BT
Special weather statement, Aug 25, 3:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 424 PM
CDT SAT AUG 25 2012

OKZ023-035-037-038-252200-
KIOWA OK-CADDO OK-TILLMAN OK-COMANCHE OK-
424 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...SOUTHERN CADDO...
NORTHEASTERN TILLMAN AND COMANCHE COUNTIES UNTIL 500 PM CDT...

AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEERS...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...CACHE...APACHE...ELGIN...CYRIL...FLETCHER...
STERLING...CEMENT...INDIAHOMA...MEDICINE PARK...BOONE...LAKE
CHICKASHA...FORT SILL...MEERS...LAKE ELLSWORTH...STECKER AND LAKE
LAWTONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3487 9883 3523 9811 3471 9809 3437 9882
TIME...MOT...LOC 2123Z 232DEG 19KT 3475 9858

The radar

The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
August 25, 3:25 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

The Medicine Park mesonet station recorded a gust to 60 mph.

Thunderstorm Wind, Caddo

When
August 25, 4:10 PM CST
Where
Caddo County, 4.84 mi S of Anadarko
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
35.010, -98.240

Numerous tree limbs around 2 inches in diameter were downed. Estimated gusts of 50-60 mph.

Thunderstorm Wind, Garfield

When
August 25, 4:30 PM CST
Where
Garfield County, Waukomis
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
36.280, -97.900

Numerous trees and some power lines were reported down, along with some structural damage.

Thunderstorm Wind, Roger Mills

When
August 25, 4:30 PM CST
Where
Roger Mills County, 2.76 mi N of Dempsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.550, -99.820

Public estimated wind gusts of 60 mph. No damage reported.

Thunderstorm Wind, Garfield

When
August 25, 4:40 PM CST
Where
Garfield County, Waukomis
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.280, -97.900

Emergency management reported several trees were downed. Light structural damage also occurred and several power lines were blown down. No damage estimates were available.

Thunderstorm Wind, Kingfisher

When
August 25, 4:45 PM CST
Where
Kingfisher County, 4.42 mi ESE of Hennessey
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.080, -97.830

Public estimated wind gusts of 70 mph. No damage reported.

Thunderstorm Wind, Kingfisher

When
August 25, 5:40 PM CST
Where
Kingfisher County, 8.98 mi N of Cashion
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.930, -97.680

Observer estimated wind gusts of 60 mph. No damage reported.

Thunderstorm Wind, Washita

When
August 25, 7:40 PM CST
Where
Washita County, Sentinel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
35.160, -99.170

Power lines were reported down.

Thunderstorm Wind, Washita

When
August 25, 7:50 PM CST
Where
Washita County, 1.69 mi E of Dill City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.280, -99.100

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395456, 395453, 395455, 395461, 408391, 395459, 395460, 395457, 395458.